Residual neuroleptic-induced parkinsonain symptoms in schizophrenia, A naturalistic study with orphenadrine

A. C. Altamura, M. C. Mauri, F. De Novellis, M. Percudani, V. Vamp ini

Research output: Contribution to journalArticlepeer-review

Abstract

A naturalistic study was perfomed on 44 schizophrenic outpatients diagnosed according to DSM III-R and presenting neuroleptic-induced extrapyramidal side-effects. All patients had been treated continously for the previous 10- 12 weeks with haloperidol (HL) combined with orphenadrine (ORD). The dosages of HL and ORD remained unchanged for at least four weeks before the evaluations. All patients were assessed for depressive features (HRS-D), extrapyramidal (EPSE) and anticholinergic (ACS check list) side-effects. The plasma levels of ORD and its metabolite tofenacine (TOF) were determined by gas chromatography. There was a positive relationship between HRS-D and EPSE total scores, while there was a negative relationship between age and EPSE total scores. No relationship between the administered dose and plasma levels of ORD was found. The HL daily dose (mg/kg), ORD plasma levels and the TOF/ORD plasma level ratio seem to influence significantly the severity of residual extrapyramidal side-effects.

Original languageEnglish
Pages (from-to)246-249
Number of pages4
JournalPharmacopsychiatry
Volume22
Issue number6
Publication statusPublished - 1989

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Psychiatry and Mental health
  • Pharmacology, Toxicology and Pharmaceutics(all)

Fingerprint Dive into the research topics of 'Residual neuroleptic-induced parkinsonain symptoms in schizophrenia, A naturalistic study with orphenadrine'. Together they form a unique fingerprint.

Cite this